← All DAANCE Flashcard Decks

Managing Systemic Diseases Flashcards

6 cards from real DAANCE practice questions. Tap to flip, then mark Knew It or Still Learning — missed cards come back until you master them.

Read the first 6 Managing Systemic Diseases flashcards as text
  1. A patient with poorly controlled type 2 diabetes (HbA1c 10.2%) presents for an oral surgical procedure requiring IV sedation. Which of the following physiologic concerns is MOST critical when selecting a benzodiazepine for this patient?

    Answer: Benzodiazepines can mask hypoglycemic tachycardia, delaying recognition of an intraoperative glucose crisis

    Benzodiazepines suppress the sympathetic nervous system, which can blunt tachycardia — a key early warning sign of hypoglycemia. In a poorly controlled diabetic patient who may have taken their usual insulin dose despite NPO status, unrecognized hypoglycemia during sedation is a life-threatening risk. The other options describe mechanisms that are pharmacologically inaccurate for benzodiazepines.

  2. During IV sedation, a patient with a known history of systemic lupus erythematosus (SLE) on long-term prednisone (20 mg/day for 3 years) undergoes significant physiologic stress. Which of the following represents the MOST appropriate preoperative management consideration specific to this medication history?

    Answer: Administer a corticosteroid stress dose supplement to prevent adrenal crisis

    Long-term exogenous corticosteroid use (generally >10 mg prednisone/day for >3 weeks) suppresses the hypothalamic-pituitary-adrenal (HPA) axis. Under surgical or anesthetic stress, the body cannot mount the normal cortisol surge, risking adrenal crisis (refractory hypotension, cardiovascular collapse). A supplemental stress dose of hydrocortisone is indicated. Withholding the dose or switching agents increases adrenal crisis risk rather than reducing it.

  3. A patient with hypertrophic obstructive cardiomyopathy (HOCM) requires moderate IV sedation. Which of the following hemodynamic states is MOST dangerous for this patient during the procedure?

    Answer: Decreased preload, increased heart rate, and decreased afterload

    In HOCM, the left ventricular outflow tract (LVOT) obstruction worsens when the ventricle is underfilled (decreased preload), the heart rate is fast (less filling time), and afterload is low (the gradient across the LVOT increases). This combination can precipitate acute cardiovascular collapse. Conditions that increase preload, reduce heart rate, and maintain afterload are actually beneficial for HOCM patients. This is the opposite of most cardiac conditions.

  4. A patient with end-stage renal disease (ESRD) on hemodialysis is scheduled for a sedation procedure. Which statement about opioid analgesic selection for this patient is MOST accurate?

    Answer: Fentanyl is preferred over morphine because fentanyl's active metabolites do not accumulate in renal failure

    Fentanyl is preferred in ESRD because, unlike morphine, its primary metabolites (norfentanyl) are inactive and do not significantly accumulate to cause toxicity. Morphine's active metabolite morphine-6-glucuronide (M6G) accumulates in renal failure and can cause prolonged respiratory depression. Codeine is actually dangerous in renal failure due to accumulation of morphine (its active metabolite) produced via CYP2D6 metabolism. Ketamine has a role but does not replace all opioids.

  5. A patient with a documented latex allergy secondary to a history of spina bifida presents for IV sedation. Beyond obvious latex avoidance, which of the following cross-reactive foods should the anesthesia assistant flag in the pre-procedure allergy screening?

    Answer: Avocado, banana, and kiwi

    Latex-fruit syndrome is a well-characterized cross-reactivity between natural rubber latex proteins and certain fruits, particularly avocado, banana, kiwi, chestnut, and papaya. These fruits contain structurally similar proteins that can trigger IgE-mediated reactions in latex-sensitized individuals. Patients with spina bifida have among the highest rates of latex sensitization due to frequent early surgical exposures. The other food groups listed do not have established latex cross-reactivity.

  6. A 58-year-old patient taking warfarin for chronic atrial fibrillation presents with an INR of 3.8 on the morning of a scheduled IV sedation procedure. The oral surgeon determines the procedure must proceed. Which action is MOST appropriate from the dental anesthesia assistant's perspective regarding hemostatic management?

    Answer: Notify the anesthesiologist/CRNA and surgeon; defer to clinical decision on reversal vs. local hemostasis based on surgical bleeding risk

    The dental anesthesia assistant's role in this scenario is to escalate the finding and defer the management decision to the supervising clinician (anesthesiologist, CRNA, or surgeon). An INR of 3.8 is supratherapeutic (therapeutic range for AFib is 2.0–3.0), but the decision to proceed, reverse, or delay depends on the surgical bleeding risk and urgency — a clinical judgment the assistant is not authorized to make independently. Self-administering vitamin K or FFP without orders is outside the assistant's scope and could cause harm.

How this page was made: written with AI tools and published by Nathan Beja, founder of Practice Test Geeks, who is responsible for its content. Exam facts are checked against the official sources listed below. Not reviewed by a subject-matter expert. Editorial policy

Sources & references

Exam facts on this page (fees, format, dates, passing scores) are checked against these official sources; the date is our last check. Editorial policy

  1. aaoms.org — Retake fee, test delivery, eligibility, fees, exam format, passing score, renewal, retake policy, score release, time limit · verified Oct 2026